Skip to main content
Log in

Error estimates for a Galerkin method for a class of model equations for long waves

  • Published:
Numerische Mathematik Aims and scope Submit manuscript

Abstract

The Galerkin method, together with a second order time discretization, is applied to the periodic initial value problem for

$$\frac{\partial }{{\partial t}}(u - (a(x)u_x )_x ) + (f(x,u))_x = 0$$

. Heref(x, ·) may be highly nonlinear, but a certain cancellation effect is assumed for∫f(x, u) x u. Optimal order error estimates inL 2,H 1, andL are derived for a general class of piecewise polynomial spaces.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Bibliography

  1. Benjamin, T. B., Bona, J. L., Mahoney, J. J.: Model equations for long waves in nonlinear dispersive systems. Philos. Trans. R. Soc. London, A272, 47–78 (1972)

    Google Scholar 

  2. Benjamin, T. B., Bona, J. L.: Model equations for long waves in nonlinear dispersive systems II. To appear.

  3. de Boor, C.: On local spline approximation by moments. J. Math. Mech.17, 729–735 (1968)

    Google Scholar 

  4. Douglas, J., Dupont, T.: The effect of interpolating the coefficients in non-linear parabolic Galerkin procedures. To appear

  5. Douglas, J., Dupont, T., Wahlbin, L.: OptimalL error estimates for Galerkin approximations to solutions of two point boundary value problems. To appear in Math. Comp.

  6. Dupont, T.: Galerkin methods for first order hyperbolics: an example. SIAM J. Numer. Anal.10, 890–899 (1973)

    Google Scholar 

  7. Fix, G.: Effects of quadrature errors in finite element approximation of steady state, eigenvalue and parabolic problems. Proceedings of a Symposium on the mathematical foundations of the finite element metho at the University of Maryland, June 1972. New York: Academic Press 1972

    Google Scholar 

  8. Ford, W.: Semidiscrete Galerkin approximations to non-linear pseudoparabolic partial differential equations. To appear in Aequationes Math.

  9. Hofsommer, D. J., van de Riet, R. P.: On the numerical calculation of elliptic integrals of the first and second kind and the elliptic functions of Jacobi. Numer. Math.5, 291–302 (1963)

    Google Scholar 

  10. Lamb, H.: Hydrodynamics, 6th edition. New York: Dover Publications 1945

    Google Scholar 

  11. Lions, J. L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. Paris: Dunod 1969

    Google Scholar 

  12. Nassif, N. R.: Thesis, Harvard University, 1972

  13. Nitsche, J.: Ein Kriterium für die Quasioptimalität des Ritzschen Verfahrens. Numer. Math.11, 346–348 (1968)

    Google Scholar 

  14. Nitsche, J.: Verfahren von Ritz und Spline Interpolation bei Sturm-Liouville Randwertproblemen. Numer. Math.13, 260–265 (1969)

    Google Scholar 

  15. Wheeler, M. F.: A prioriL 2 error estimates for Galerkin approximations to parabolic partial differential equations. SIAM J. Numer., Anal.10, 723–759 (1973)

    Google Scholar 

  16. Wheeler, M. F.: An optimalL error estimate for Galerkin approximations to the solution of two point boundary value problems. SIAM J. Numer., Anal.10, 914–917 (1973)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Wahlbin, L. Error estimates for a Galerkin method for a class of model equations for long waves. Numer. Math. 23, 289–303 (1974). https://doi.org/10.1007/BF01438256

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF01438256

Keywords

Navigation